Q. I take nifedipine for high blood pressure. Lately the medicine wasn’t controlling my blood pressure, so my doctor added lisinopril. That brought the blood pressure down, but it made me cough.
When I went back to my doctor, she dropped the lisinopril and increased the dose of nifedipine. My BP was in the 150/90 range, still on the high side.
My medicine bottle says to “avoid grapefruit,” but the past few weeks I gave in to temptation and bought several. I continued my medication and ate a grapefruit every day. My blood pressure readings have been great: 118/67, 126/72, 114/68!
When I ran out of grapefruit, I was shocked to see the readings climb again. So now I need to go get more grapefruit.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
A. Dozens of medications are affected by grapefruit. They include some cholesterol-lowering drugs (atorvastatin, lovastatin, simvastatin), heart-rhythm medicines (amiodarone, dronedarone) and blood-pressure pills (felodipine, nifedipine).
Grapefruit juice can raise blood levels and magnify the effects of the medicine. That means grapefruit also might increase the risk of adverse reactions.
Grapefruit all by itself can lower blood pressure (Critical Reviews in Food Science and Nutrition, Feb. 11, 2017). You shouldn’t count on it as a substitute for your medication, however. You have seen how grapefruit increases the effectiveness of your nifedipine. Side effects such as headache, dizziness, flushing and fluid retention may be more troublesome. Please discuss your grapefruit tactic with your doctor.
Q. I have been taking zolpidem (the generic version of Ambien) for several years. I’ve had horrific heartburn for the past three months and was put on Nexium.
I experimented three nights ago and just took myself off the zolpidem. During that time, I haven’t had any heartburn at all. Nor have I had to take Nexium. I feel much better in the morning without the hangover from this sleeping med.
A. Many people don’t realize that zolpidem can cause digestive distress for some patients. “Dyspepsia,” an old-fashioned term for indigestion, is listed as a frequent side effect. It may include nausea or vomiting as well as heartburn.
Q. I have been searching online for legitimate Canadian pharmacies. They all require a prescription. My doctor says it is illegal for her to write a prescription for a Canadian pharmacy. What can I do?
A. Canadian pharmacies will accept standard prescriptions from U.S. doctors. Your physician does not need to do anything special to help you fill your prescription in Canada.
Savings on some prescription medicines can be substantial. One reader wrote: “When I buy my Xarelto from a Canadian pharmacy, I get 84 pills for $200. The first time I got this prescription, I went to my local pharmacy and found out the price was $555 for 30 pills. No way can I afford that!”
You are wise to be cautious about which online pharmacy you use. Some unscrupulous websites trade on the good reputation Canadian drugstores have earned. Make sure it is really a legitimate Canadian pharmacy before you send or fax your U.S. prescription. We tell you how in our Guide to Saving Money on Medicines. This online resource is sold at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”